Maine, 2024

Damaging Winds in Maine, July 13, 2024

July 13, 2024 · NWS GYX · 2 events in 2 counties and zones

A weak frontal boundary pushed through Maine during the evening hours of July 13th. A hot unstable airmass was in place with above normal temperatures and deep moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A weak frontal boundary pushed through Maine during the evening hours of July 13th. A hot unstable airmass was in place with above normal temperatures and deep moisture. This allowed for a line of scattered thunderstorms to develop in a weak sheer environment. Most storms were on the strong side, but a severe storm did develop in York and Kennebec County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 13, 2:37 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 13, 2:37 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Gray ME
337 PM EDT Sat Jul 13 2024

.SYNOPSIS...
Scattered storms are possible through early this evening as a
cold front pushes through New England. Drier air works into the
region tonight and Sunday, though temperatures will climb.
Humidity will increase on Monday and Tuesday before a stronger
cold front arrives late Wednesday with the potential for some
showers and thunderstorms. Cooler and drier conditions arrive
behind the front for the end of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Latest KGYX radar imagery shows scattered showers and
thunderstorms developing over interior western ME and NH within
a blossoming cumulus field. The latest SPC mesoanalysis shows up
to around 1500 J/KG of SBCAPE along with 30-40 kts of 0-6 km
bulk shear over the interior. CAMs continue to indicate that
these parameters combined with frontal forcing and a modest
mid-level westerly jet will allow for additional scattered
showers and storms through early this evening despite poor mid-
level lapse rates. There is a non-zero threat for an isolated
strong to marginally severe storm with locally strong winds the
primary threat. It will otherwise continue to be a partly
cloudy, warm, and muggy afternoon/early evening.

Scattered showers and storms will push east and diminish between
8-10 pm this evening as the cold front crosses through and we
lose daytime instability. Skies will clear overnight and this
combined with gradually lowering sfc dew points will allow most
locations to fall into the lower to middle 60s, although closer
to 70 in the urban corridor of southern NH. Patchy valley fog
will likely develop after midnight and some coastal fog is also
possible, especially over the Mid-Coast.

&&

.SHORT TERM /SUNDAY NIGHT/...
Surface high pressure and mid-level ridging will settle over New
England on Sunday, allowing for a dry day with partly to mostly
sunny skies. WAA aloft will help to push h925 temperatures to
between +23 to +25C, which will allow highs to reach the upper
80s to middle 90s south of the mountains and away from the
immediate coast. Highs across the mtns and coast will primarily
be into the middle to upper 80s. Dew points will remain
relatively low into the 60s to near 70 degrees, which will keep
heat indices to near the actual air temperature. A sea breeze is
likely to push inland during the afternoon.

Ridging will remain in place on Sunday night, allowing for
another dry night with partly cloudy skies and lows primarily
into the 60s. Patchy fog will once again be possible, especially
across the valleys.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The 500 MB nearly zonal through midweek does nothing to cool us
down, it just reinforces the stream of warm and humid air.
However, a ridge moves onshore into wrn Canada by Monday and
should help a trough develop that deepens toward the Great Lakes
by midweek. This should help push some some cooler (less hot?)
air for the end of the week. 850 MB temps fall briefly to
11-12C, but generally still hover around 13-15 C into next
weekend. So, better than it was, but still on the warmer side.
Models to tend to overdo the cold push in the face of a strong
Atlantic ridge.

Monday will be hot, but Tuesday will be hotter with apparent T
approaching excessive heat advisory criteria, Its still day 3,
and Tds have a way of dropping off sometime, so there’s still
some uncertainty but air temps S of the mountains should make it
around 90-95. There are a couple very weak waves that move
through the 500 MB flow Monday and Tuesday, not enough to
suppress the warm air, but enough to help generate some
convection both days, although they will be more likely in the
mtns. Overnight lows will generally be in the upper 60s to low
70s with some mid 70s in S NH and some mid 60s in the mtns.

Wednesday will still be hot but the threat of more clouds as
well as convection ahead of the cold front should help maxes
fall off a couple degrees from Tuesday. Models have been a
little uncertain as to the timing of the front and whether a
wave forms along Wed night into Thu, so confidence is low on
what happens with the front around Wed night or Thu, but should
clear out by Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term...Scattered SHRA/TSRA will remain possible through
02Z, which could result in brief IFR to LIFR restrictions along
with gusty winds. Otherwise VFR conditions will prevail through
this evening. Patchy FG is likely to develop overnight,
especially at KLEB, KHIE, and KRKD with IFR to LIFR restrictions
possible between 06Z-12Z Sunday. VFR conditions then prevail on
Sunday with light southwesterly flow, although an afternoon sea
breeze will result in southerly flow at coastal sites. Mainly
VFR is then expected on Sunday night outside of any patchy FG.

Long Term...The trend for Monday and Tuesday will be hot days
and mild nights with high humidify and the threat of fog each
night. Also SCT TSRA are possible both afternoons. The next
chance of more widespread flight restrictions will be Wed night
into Thu morning as the cold front pushes through and may stall
just off shore.

&&

.MARINE...
Short Term...A cold front crosses the waters tonight with winds
turning southwesterly on Sunday but remaining below 25 kts with
seas of 2-4 ft, highest outside of the bays. Marine fog will be
possible at times, especially at night.

Long Term...Generally winds/seas stay below SCA levels through
Tuesday night, but could approach SCA gusts late Wed or We night
in advance of a cold front.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Tubbs
SHORT TERM...Tubbs
LONG TERM...Cempa
Hazardous weather outlook, Jul 13, 2:40 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
340 PM EDT Sat Jul 13 2024

MEZ012>014-018>024-033-NHZ004>015-141945-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Interior Cumberland Highlands-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
340 PM EDT Sat Jul 13 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot and humid conditions are expected for the Monday through
Wednesday period. Heat indices will again reach into the mid to
upper 90s and perhaps exceed 100 on Tuesday. This may necessitate
heat headlines for portions of the area...mainly south of the
mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-025>028-NHZ001>003-141945-
Northern Oxford-Northern Franklin-Central Somerset-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Northern Coos-Southern Coos-Northern Grafton-
340 PM EDT Sat Jul 13 2024

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-141945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
340 PM EDT Sat Jul 13 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 2:59 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Gray ME
359 PM EDT Sat Jul 13 2024

MEZ012-019-033-132045-
Southern Oxford ME-Interior Cumberland Highlands ME-
Central Interior Cumberland ME-
359 PM EDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OXFORD AND NORTHWESTERN
CUMBERLAND COUNTIES THROUGH 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waterford, or 13 miles southeast of Bethel, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bridgton, Mechanic Falls, Naples, Waterford, Casco, Harrison,
Buckfield, Hebron, Hartford, Lovell, Greenwood, West Paris,
Otisfield, Sweden, Norway, Oxford, Paris, Albany, Sumner, and
Woodstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4440 7067 4435 7027 4422 7032 4406 7048
      4402 7046 4393 7055 4418 7097
TIME...MOT...LOC 1959Z 279DEG 19KT 4426 7066

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DS
Special weather statement, Jul 13, 3:05 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Gray ME
405 PM EDT Sat Jul 13 2024

NHZ005-006-009-132045-
Belknap NH-Southern Carroll NH-Southern Grafton NH-
405 PM EDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRAFTON...NORTHERN
BELKNAP AND SOUTHWESTERN CARROLL COUNTIES THROUGH 445 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plymouth, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Laconia, Plymouth, Meredith, Moultonborough, Ossipee, Alton,
Holderness, Ashland, Groton, Sandwich, Tamworth, Wolfeboro, Gilford,
Bristol, Madison, Alexandria, Freedom, Center Harber, Bridgewater,
and Hebron.

This includes Interstate 93 between mile markers 67 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Winnipesauke, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4365 7190 4386 7181 4384 7116 4348 7124
TIME...MOT...LOC 2003Z 279DEG 19KT 4376 7172

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DS
Special weather statement, Jul 13, 3:14 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Gray ME
414 PM EDT Sat Jul 13 2024

MEZ012-019-020-033-132100-
Southern Oxford ME-Interior Cumberland Highlands ME-Androscoggin ME-
Central Interior Cumberland ME-
414 PM EDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL OXFORD...SOUTHERN
ANDROSCOGGIN AND NORTHWESTERN CUMBERLAND COUNTIES THROUGH 500 PM
EDT...

At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raymond to near Hiram. Movement was
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewiston, Auburn, Bridgton, Mechanic Falls, Naples, Gorham, Gray,
Hiram, Raymond, Standish, Lisbon, Durham, Casco, Limington, Harrison,
Brownfield, Denmark, Frye Island, New Gloucester, and Sebago.

This includes Interstate 95 between mile markers 63 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Sebago Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4372 7066 4374 7064 4379 7065 4379 7067
      4380 7070 4379 7073 4379 7076 4382 7078
      4381 7081 4392 7099 4410 7047 4401 7008
      4370 7063
TIME...MOT...LOC 2013Z 293DEG 14KT 4400 7050 4392 7082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DS
Special weather statement, Jul 13, 3:46 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Gray ME
446 PM EDT Sat Jul 13 2024

MEZ012-018-019-NHZ006-009-010-132130-
Southern Oxford ME-Interior York ME-Central Interior Cumberland ME-
Belknap NH-Strafford NH-Southern Carroll NH-
446 PM EDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN YORK AND SOUTHERN
CARROLL COUNTIES THROUGH 530 PM EDT...

At 445 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ossipee to Moultonborough. Movement was
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ossipee, Moultonborough, Alton, Hiram, Effingham, Cornish, Wolfeboro,
Tamworth, Limington, Limerick, Madison, Acton, Freedom, Brookfield,
Eaton, Wakefield, Parsonsfield, Tuftonboro, Newfield, and Porter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4389 7109 4374 7064 4351 7103 4353 7104
      4353 7107 4351 7109 4351 7111 4357 7113
      4354 7116 4356 7120 4355 7121 4356 7123
      4357 7126 4372 7147
TIME...MOT...LOC 2045Z 293DEG 19KT 4379 7116 4370 7137

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DS

The radar

The Portland,ME radar (KGYX), 100 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kennebec

When
July 13, 3:55 PM EST to 3:59 PM EST
Where
Kennebec County, 2.55 mi WNW of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.640, -69.550

Severe thunderstorm outflow wind gusts downed 2 trees on Hinckley Road.

Thunderstorm Wind, York

When
July 13, 4:10 PM EST to 4:15 PM EST
Where
York County, 1.47 mi NNE of Old Orchard Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.540, -70.370

Severe thunderstorm outflow wind gusts downed trees and wires blocking both lanes of Ross Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205483, 1205484.